Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 9, 2018, 8:39 AM CDT for Linn County, Iowa. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 8:39 AM CDT (13:39 UTC)
- Expired
- Jun 9, 2018, 11:02 AM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:00 AM CDT | FLASH FLOOD | Cedar Rapids, IA | URBAN STREET FLOODING ON GRANDE AVE. |
| Jun 9, 9:02 AM CDT | HEAVY RAIN 1.5 | 2 E Hiawatha, IA | RAINFALL AMOUNT OCCURRED IN 20 MINUTES SINCE 840 AM. |
| Jun 9, 9:02 AM CDT | HEAVY RAIN 1.5 | 2 E Hiawatha, IA | RAINFALL AMOUNT OCCURRED IN 20 MINUTES SINCE 840 AM. THE DURATION OF THE HEAVY RAIN EVENT WAS 20 MINUTES. |
| Jun 9, 9:26 AM CDT | HEAVY RAIN 1.31 | 2 Nne Cedar Rapids, IA | RAIN FELL OVER THE PAST 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
159 WGUS53 KDVN 091339 FFWDVN IAC113-091715- /O.NEW.KDVN.FF.W.0005.180609T1339Z-180609T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 839 AM CDT SAT JUN 9 2018 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Southwestern Linn County in east central Iowa... * Until 1215 PM CDT. * At 838 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen, and an additional 1 to 2 inches is possible with very heavy rainfall rates. Flash flooding is expected to begin shortly in the Cedar Rapids area. * Some locations that will experience flooding include... Cedar Rapids, Marion, Hiawatha, Robins, Fairfax, Ely, Shueyville, Bertram, Toddville, Squaw Creek Park, Marion Airport, Cedar Rapids Municipal Airport and Morgan Creek Park. This includes Interstate 380 between mile markers 12 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4211 9178 4210 9152 4186 9156 4186 9176 $$ RP Kinney
2 follow-up statements
478 WGUS73 KDVN 091512 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1012 AM CDT SAT JUN 9 2018 IAC113-091715- /O.CON.KDVN.FF.W.0005.000000T0000Z-180609T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Linn IA- 1012 AM CDT SAT JUN 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR SOUTHWESTERN LINN COUNTY... At 1010 AM CDT, Thunderstorms had moved out of the warned area. Up to two inches of rain have fallen so urban roadways and creeks may be experiencing some flash flooding. Conditions are expected to improve in the next hour. Some locations that will experience flooding include... Cedar Rapids, Marion, Hiawatha, Robins, Fairfax, Ely, Shueyville, Bertram, Toddville, Squaw Creek Park, Marion Airport, Cedar Rapids Municipal Airport and Morgan Creek Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4211 9178 4210 9152 4186 9156 4186 9176 $$ Brooks
692 WGUS73 KDVN 091602 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1102 AM CDT SAT JUN 9 2018 IAC113-091612- /O.CAN.KDVN.FF.W.0005.000000T0000Z-180609T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Linn IA- 1102 AM CDT SAT JUN 9 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LINN COUNTY IS CANCELLED... The heavy rain has ended and flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4211 9178 4210 9152 4186 9156 4186 9176 $$ Brooks
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:59 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 9, 6:59 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 659 AM CDT Sat Jun 9 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 338 AM CDT Sat Jun 9 2018 Low level moisture transport of high PWAT air was riding up over a stalled boundary that extended from central IA, to se IA to central IL. Thunderstorms have been rather numerous north of the boundary across portions of eastern IA and nw IL. Some of these storms have dumped heavy rainfall with doppler radar estimating up to 5 inches in sw Rock Island county (that particular storm was stationary for a couple of hours). Meanwhile, a rather long-lived MCS was pushing into eastern NE and has been producing wind damage and large hail. && .SHORT TERM...(Today and Tonight) ISSUED AT 338 AM CDT Sat Jun 9 2018 Forecast focus on re-development of storms. Today: LLJ should weaken and veer westerly for a time this morning, allowing for a diminishing trend in the thunderstorms across portions of eastern IA and nw IL. The late morning and early afternoon hours should be mainly dry (can't rule out some isolated showers or storms). The MCS out west should weaken considerably as it pushes into central IA this morning. Assuming enough sunshine this afternoon the atmosphere should reload later and the LLJ (albeit weak) backs again to the southwest. The weakening MCS may produce a boundary or MCV for additional storms to fire on as the afternoon progesses, which is supported by the NAMNEST/HRRR. Shear will remain rather weak, but SBCAPES should rise to at least 4000 j/kg which would support multi-cell clusters or bowing segments with damaging winds/large hail. For now SPC has a marginal risk across the dvn cwa, but this will need to be monitored for a possible upgrade to slight in portions of the area. Highs will be in the 80s to around 90. Tonight: At least scattered to numerous thunderstorms will continue as the LLJ once again impinges on a stalled boundary across the area. A few storms may be severe and also produce torrential rainfall. Lows will be in the 60s. .LONG TERM...(Sunday through Friday) ISSUED AT 338 AM CDT Sat Jun 9 2018 Sunday and Monday: The pattern remains locked in place with the dvn cwa on the edge of the heat dome. Rounds of thunderstorms should continue and some of these storms may be severe. SPC has a marginal risk for both days. Later on Monday into Monday night a somewhat stronger cold front arrives. This looks to be a better set-up for severe as deep layer shear should be stronger. SPC has a slight risk in southern MN/central IA/nw MO but this will need to be monitored to see if these storms can remain severe as they push into the dvn cwa probably Monday evening. Highs should be well into the 80s to lower 90s. Tuesday and Wednesday: With the passage of the cold front this looks to be a quiet period with comfortable temperatures and humidity. Highs will be in the 70s to lower 80s with lows in the 50s to lower 60s. Thursday and Friday: The heat dome builds back northward putting the area into the active pattern once again, with several rounds of thunderstorms possible. However, this far out it is difficult to determine the timing/location of MCS's or the severe risk. Highs will push well into the 80s to near 90 once again. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) ISSUED AT 700 AM CDT Sat Jun 9 2018 MVFR cigs/vis in/near tstms othw VFR conds to prevail. Scattered thunderstorms this morning then becoming more numerous later this afternoon into tonight. The thunderstorms shouild impact especially KCID/KDBQ/KMLI terminals which are north of a stalled frontal boundary draped across southeast Iowa. Low confidence in coverage so will mention only VCTS for now rather than prevailing. Southeast to south winds around 10 knots or less. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase
Hazardous weather outlook, Jun 9, 5:21 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 521 AM CDT Sat Jun 9 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 521 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a marginal risk for severe storms across the outlook area today and tonight. Numerous thunderstorms in portions of eastern Iowa and northwest Illinois should diminish this morning. Some of the storms will produce damaging wind, large hail, torrential rainfall, and frequent lightning. Thunderstorms should re-develop later this afternoon and continue into tonight. Some of the storms may be severe with large hail and damaging winds the main threat. Torrential rain and frequent lightning will also accompany these storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The Storm Prediction Center has a marginal risk for severe storms across the outlook area for Sunday and Monday. Additional rounds of thunderstorms can be expected Sunday and Monday, as a cold front gradually pushes towards the area. Some of these storms may be severe with large hail and damaging winds the main threat. The cold front will push across the area by Monday night. Hot conditions are expected Monday afternoon especially south of Interstate 80. Heat indices should soar well into the 90s to near 100. Thursday and Friday: More chances for thunderstorms can be expected. However, it is too early to determine the severe risk for late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Haase
In the hours before
Local storm report, Jun 9, 7:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN SHANNON 42.15N 89.74W
06/09/2018 M2.31 INCH CARROLL IL TRAINED SPOTTER
TOTAL RAINFALL.
&&Special weather statement, Jun 9, 7:57 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
757 AM CDT SAT JUN 9 2018
IAC107-183-091345-
Keokuk-Washington-
757 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN KEOKUK AND WASHINGTON
COUNTIES UNTIL 845 AM CDT...
At 757 AM CDT, a strong thunderstorm was located near Harper, or 11
miles east of Sigourney, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Washington, Kalona, Wellman, Riverside, Brighton, Richland,
Ainsworth, Crawfordsville, South English, Harper, Kinross, Coppock,
Richmond, Keota, Ollie, West Chester, Noble, Washington Airport, Marr
Park and Haskins.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4151 9216 4151 9153 4150 9152 4150 9151
4148 9150 4147 9151 4146 9150 4145 9150
4143 9148 4116 9149 4117 9212
TIME...MOT...LOC 1257Z 278DEG 21KT 4132 9199
RP KinneySpecial weather statement, Jun 9, 8:02 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
802 AM CDT SAT JUN 9 2018
IAC103-113-091345-
Johnson-Linn-
802 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON AND SOUTHERN
LINN COUNTIES UNTIL 845 AM CDT...
At 801 AM CDT, a strong thunderstorm was located over Swisher, or 7
miles south of Cedar Rapids, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cedar Rapids, Coralville, North Liberty, Mount Vernon, Lisbon,
Fairfax, Solon, Tiffin, Ely, Walford, Swisher, Oxford, Shueyville,
Bertram, Lake Macbride State Park, Newport, Sugar Bottom Camp Ground,
Sutliff, F.W. Kent Park and West Overlook.
This includes Interstate 380 between mile markers 2 and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4200 9183 4200 9137 4190 9136 4189 9136
4188 9137 4170 9137 4172 9183
TIME...MOT...LOC 1301Z 275DEG 10KT 4187 9171
RP KinneyLocal storm report, Jun 9, 8:07 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 1 SSE DEWITT 41.81N 90.54W
06/09/2018 M1.32 INCH CLINTON IA CO-OP OBSERVER
24-HR RAINFALL TOTAL.
&&
PSSpecial weather statement, Jun 9, 8:18 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
818 AM CDT SAT JUN 9 2018
IAC087-101-177-091400-
Henry-Van Buren-Jefferson-
818 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT HENRY...NORTHEASTERN VAN BUREN
AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 900 AM CDT...
At 818 AM CDT, a strong thunderstorm was located near Lockridge, or
11 miles southeast of Fairfield, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Pleasant, New London, Salem, Stockport, Lockridge, Hillsboro,
Rome, Westwood, Lowell, Henry County Fairgrounds, Oakland Mills,
Geode State Park, Oakland Mills Park, Mount Pleasant Municipal Arpt,
Glasgow, Morris Park, Utica, Water Works Park, Stephenson Park and
Round Prairie Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4103 9189 4104 9137 4081 9137 4081 9172
4080 9172 4082 9192
TIME...MOT...LOC 1318Z 273DEG 17KT 4093 9177
RP KinneyLocal storm report, Jun 9, 8:35 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY RAIN 2 SSE SCHAPVILLE 42.37N 90.19W
06/09/2018 M4.34 INCH JO DAVIESS IL TRAINED SPOTTER
TOTAL RAINFALL FROM LAST EVENING THROUGH
OVERNIGHT. 1.92 INCHES FELL OVERNIGHT.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:11 PM CDT | Special Weather Statement | DVN | Muscatine | 64 min |
| Jun 8, 11:00 PM CDT | Special Weather Statement | DVN | Cedar | 60 min |
| Jun 8, 11:01 PM CDT | Special Weather Statement | DVN | Scott | 59 min |
| Jun 9, 2:18 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 27 min |
| Jun 9, 4:21 AM CDT | Flash Flood Warning | DVN | Clinton, Jackson | 6 hr |
| Jun 9, 4:28 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 47 min |
| Jun 9, 5:03 AM CDT | Special Weather Statement | DVN | Jackson | 42 min |
| Jun 9, 6:39 AM CDT | Special Weather Statement | DVN | Johnson | 51 min |
| Jun 9, 7:00 AM CDT | Flash Flood Warning | DVN | Jackson | 3 hr |
| Jun 9, 7:23 AM CDT | Special Weather Statement | DVN | Johnson | 37 min |
| Jun 9, 7:57 AM CDT | Special Weather Statement | DVN | Washington | 48 min |
| Jun 9, 8:02 AM CDT | Special Weather Statement | DVN | Johnson | 43 min |
| Jun 9, 8:18 AM CDT | Special Weather Statement | DVN | Henry | 42 min |
| Jun 9, 8:41 AM CDT | Special Weather Statement | DVN | Linn | 49 min |
| Jun 9, 8:47 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 42 min |
| Jun 9, 9:12 AM CDT | Special Weather Statement | DVN | Henry | 48 min |
| Jun 9, 9:32 AM CDT | Special Weather Statement | DVN | Delaware, Johnson, Jones | 43 min |
| Jun 9, 9:57 AM CDT | Special Weather Statement | DVN | Des Moines, Henry | 48 min |
| Jun 9, 3:01 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 16 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.